Drug manufacturer Novo Nordisk faces a growing number of lawsuits accusing the company of failing to warn users about the potential risk of stomach paralysis or gastroparesis associated with Ozempic and its sister drug Wegovy. The use of medications like Wegovy and even Ozempic for weight loss has become increasingly popular due to evidence that the drugs can help people with obesity shed weight. However, recent research has raised concerns about the potential risk of severe gastrointestinal conditions associated with these medications, and the number of Ozempic and Wegovy lawsuits against Novo Nordisk continues to grow.
Ozempic and Wegovy Uses
Ozempic and Wegovy belong to a class of pharmaceutical drugs known as glucagon-like peptide-1 (GLP-1) agonists. These injectable drugs utilize the active ingredient semaglutide, which mimics a hormone called GLP-1 that naturally occurs in the body. GLP-1 is responsible for slowing down the passage of food through the stomach, thereby promoting a feeling of fullness and reducing appetite. Initially approved to treat type 2 diabetes, Ozempic has gained popularity for its off-label use as a weight-loss aid. So much so that Novo Nordisk introduced Wegovy, a higher-dose semaglutide medication approved for chronic weight management in adults. In recent years, many individuals have turned to Ozempic or Wegovy as a solution to their weight management struggles.
GLP-1 Agonists and Gastroparesis Side Effects
Recent studies have highlighted a potential link between the use of GLP-1 agonists like Ozempic and Wegovy and the development of rare but serious gastrointestinal conditions, such as stomach paralysis or gastroparesis. Stomach paralysis occurs when the movement of food from the stomach to the intestines slows down or stops altogether, leading to symptoms like persistent vomiting, abdominal pain, and bloating.
Research has shown that GLP-1 agonists like Ozempic and Wegovy can delay gastric emptying, causing food to remain in the stomach for longer periods. While the exact mechanism behind the development of stomach paralysis is still being investigated, it is believed that the prolonged presence of food in the stomach may contribute to the condition.
The Risk of Stomach Paralysis
A study conducted by researchers at the University of British Columbia analyzed health insurance claims of over 5,000 patients prescribed weight loss drugs between 2006 and 2020, including semaglutide and liraglutide, two main GLP-1 agonists. The study found that individuals taking semaglutide or liraglutide had a significantly higher risk of developing gastrointestinal complications compared to those taking other weight loss medications.
Specifically, the study revealed that the use of GLP-1 agonists like semaglutide was associated with a nine-times higher risk of pancreatitis, a more than four-times higher risk of bowel obstruction, and a more than three-times higher risk of gastroparesis. These findings suggest that individuals taking Ozempic, Wegovy, or other GLP-1 agonists may be at an increased risk of experiencing severe stomach problems.
Lawsuits Alleging Stomach Paralysis from Ozempic, Wegovy
The emergence of lawsuits against the manufacturers of Ozempic, Wegovy, and similar drugs further highlights the potential risks associated with these treatments. One such lawsuit, filed in the U.S. District Court for the Western District of Louisiana in August 2023, alleged that Ozempic caused plaintiff Jaclyn Bjorklund to suffer severe gastrointestinal injuries, including stomach paralysis.
Plaintiffs in these lawsuits claim that Novo Nordisk and other manufacturers failed to adequately warn patients about the potential side effects of these medications, including the risk of gastroparesis. Many individuals who have experienced severe vomiting, stomach pain, and other gastrointestinal issues after taking Ozempic or Wegovy are now seeking compensation for the physical, emotional, and financial toll these side effects have caused.
Understanding the Side Effects and Risks
Novo Nordisk, the maker of Ozempic and Wegovy, acknowledges that gastrointestinal events are known side effects of GLP-1 agonists. The company states that symptoms of delayed gastric emptying, nausea, and vomiting are listed as potential side effects on the drugs’ labels. However, it is important to note that the risk of developing severe stomach problems, such as gastroparesis, may be higher than initially recognized.
While reports of stomach paralysis complications among Ozempic and Wegovy users may be relatively rare, they highlight the need for individuals considering the use of GLP-1 agonists for weight loss to be aware of the potential risks and consult with their healthcare providers. It is crucial to consider the potential benefits of weight loss, as well as the possible risk of side effects, and make an informed decision.
What This Means for Ozempic and Wegovy Users
The increased use of medications like Ozempic and Wegovy for weight loss has raised serious concerns regarding the potential risk of severe gastrointestinal conditions, including stomach paralysis. Research studies have linked GLP-1 agonists to an increased risk of gastroparesis, pancreatitis, and bowel obstruction, which can cause lasting harm to affected individuals. As more and more patients become aware of the potential risk of injuries from Ozempic and Wegovy, a growing number of lawsuits filed against the manufacturers suggest that individuals have experienced debilitating side effects and are seeking compensation for their injuries.
Ozempic Lawsuit Information
Association between different GLP-1 receptor agonists and gastrointestinal adverse reactions: A real-world disproportionality study based on FDA adverse event reporting system database, Frontiers in Endocrinology